Thunderstorm Wind, Jackson
- When
- August 18, 4:29 PM MST
- Where
- Jackson County, 7 mi E of Wanblee
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.570, -101.530
A severe thunderstorm produced 60 mph wind gusts east of Wanblee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced 60 mph wind gusts east of Wanblee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 18, 4:20 PM MST, 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 520 PM MDT Sat Aug 18 2018 .DISCUSSION...(This Evening Through Saturday) Issued at 258 PM MDT Sat Aug 18 2018 Current surface analysis shows lee trough over far western SD, with weak low pressure over southwest ND. Upper level analysis shows strong trough over MT, starting to close off as it moves over the high plains. Skies are mainly cloudy over northeast WY and far western SD, with increasing clouds to the east. KUDX radar shows showers and storms from northeast WY into the Black HIlls, with the strongest activity over the northern Black Hills area. Temps range from the 60s and lower 70s over northeast WY and the Black Hills to near 90 over south central SD. Winds are generally west- northwest behind the surface trough, southerly to the east of it. Unsettled and wet weather can be expected through the weekend as the trough moves across the region. The rainfall will generally come in two phases. The first will be with the passing surface trough and shortwave energy through early this evening. Another batch of rainfall is then expected later tonight through much of Sunday with the passing upper level system. Many areas will receive beneficial rainfall over the weekend, a half inch or more, with some areas from the northern Black Hills and northwest SD to central SD seeing 1 to 2 inches or more. For late this afternoon and early evening, showers and thunderstorms will continue to expand eastward across western SD, with some decrease in coverage likely over northeast WY. Plenty of instability around for at least isolated strong to marginally severe storms over western and central SD, MUCAPE values of 1000 to over 2000 j/kg. However, shear and winds aloft are relatively weak and will likely result in most of the stronger storms not sustaining themselves for very long. With precipitable water values above average, locally heavy rainfall can be expected. Any stronger storms will generally move east of the area mid to late evening, with lingering showers and a few storms overnight. Lows tonight will be in the 50s and lower 60s. Sunday will be cool, cloudy, blustery, and showery for most areas as the upper level system passes over the region. A few thunderstorms are likely, especially to the south and east of the Black Hills, with some heavier rainfall expected. Highs will only be in the 60s to mid 70s. Showers will end and skies will gradually clear from northwest to southeast Sunday afternoon and night as the system moves away. Cooler conditions will linger into at least the first part of the week, with highs mostly in the upper 60s and 70s on Monday and Tuesday. A ridge is forecast to build over the western US during the first half of the week. As it does, a weak disturbance could bring isolated to widely scattered showers and thunderstorms Monday night into Tuesday, especially to northeast WY and southwest SD. At this point, the rest of the week looks mostly dry and at least seasonably warm. The ridge to the west will likely weaken some as is moves toward the plains late in the week. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 520 PM MDT Sat Aug 18 2018 Scattered TSRA over the SD plains and SHRA over portions of western SD/northeastern WY will continue through the overnight, with SHRA becoming more widespread after 06z. As SHRA overspread the area, cigs will deteriorate to MVFR/IFR, with some localized reductions to vsbys in heavier SHRA/lingering TSRA. Gusty northwest winds will be possible behind a cold front through the night and much of tomorrow, with frequent gusts up to 30 kt expected area-wide. Conditions will begin to improve from west to east by Sunday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 205 AM MDT Sat Aug 18 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 205 AM MDT Sat Aug 18 2018 /305 AM CDT Sat Aug 18 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Widespread thunderstorms are expected today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening with hail and strong winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible Sunday, Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 458 PM MDT SAT AUG 18 2018 SDZ002-014-182330- Ziebach SD-Perkins SD- 458 PM MDT SAT AUG 18 2018 ...STRONG THUNDERSTORM OVER WESTERN ZIEBACH AND EAST CENTRAL PERKINS COUNTIES... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Arrow Head Buttes, or 19 miles north of Faith, moving northeast at 5 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of western Ziebach and east central Perkins Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4518 10195 4531 10213 4541 10203 4526 10181 TIME...MOT...LOC 2258Z 223DEG 5KT 4530 10198 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM NON-TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
08/18/2018 M53 MPH JACKSON SD DEPT OF HIGHWAYS
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM NON-TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
08/18/2018 M50 MPH ZIEBACH SD DEPT OF HIGHWAYS
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM NON-TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
08/18/2018 M56 MPH PERKINS SD DEPT OF HIGHWAYS
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 525 PM MDT SAT AUG 18 2018 SDZ044-047-182345- Bennett SD-Todd SD- 525 PM MDT SAT AUG 18 2018 ...STRONG THUNDERSTORM OVER WEST CENTRAL TODD AND EAST CENTRAL BENNETT COUNTIES... At 525 PM MDT/625 PM CDT/, Doppler radar was tracking a strong thunderstorm 3 miles west of Harrington, or 20 miles east of Martin, moving northeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Vetal and Harrington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4303 10130 4316 10148 4332 10132 4316 10105 TIME...MOT...LOC 2325Z 224DEG 22KT 4316 10132 JC
Special Weather Statement National Weather Service Rapid City SD 529 PM MDT SAT AUG 18 2018 SDZ043-182345- Jackson SD- 529 PM MDT SAT AUG 18 2018 ...STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY... At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Wanblee, or 15 miles south of Kadoka, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Jackson County, northeast of Wanblee along highway 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4353 10152 4358 10164 4370 10155 4362 10136 TIME...MOT...LOC 2328Z 213DEG 13KT 4361 10152 JC
The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772685.